Selected Adverse Events Reported after COVID-19 Vaccination
Results from safety monitoring efforts are reassuring. Some people have no side effects. Many people have reported side effects that may affect your ability to do daily activities, but they should go away in a few days.
What you need to know
- COVID-19 vaccines are safe and effective.
- Millions of people in the United States have received COVID-19 vaccines under the most intense safety monitoring in U.S. history.
- CDC recommends everyone ages 12 and older get vaccinated as soon as possible to help protect against COVID-19 and the related, potentially severe complications that can occur.
- CDC, the U.S. Food and Drug Administration (FDA), and other federal agencies monitoring the safety of COVID-19 vaccines.
- Adverse events described on this page have been reported to the Vaccine Adverse Event Reporting System (VAERS)external icon.
- VAERS accepts reports of any adverse event following vaccination, even if it is not clear the vaccine caused the problem.
Serious adverse events after COVID-19 vaccination are rare but may occur.
For public awareness and in the interest of transparency, CDC is providing timely updates on the following serious adverse events of interest:
- Anaphylaxis after COVID-19 vaccination is rare and has occurred in approximately 2 to 5 people per million vaccinated in the United States. Severe allergic reactions, including anaphylaxis, can occur after any vaccination. If this occurs, vaccination providers can effectively and immediately treat the reaction. Learn more about COVID-19 vaccines and allergic reactions, including anaphylaxis.
- Thrombosis with thrombocytopenia syndrome (TTS) after Johnson & Johnson’s Janssen (J&J/Janssen) COVID-19 vaccination is rare. As of June 7, 2021, more than 11.2 million doses of the J&J/Janssen COVID-19 Vaccine have been given in the United States. CDC and FDA identified 35 confirmed reports of people who got the J&J/Janssen COVID-19 Vaccine and later developed TTS. There is a plausible causal relationship between J&J/Janssen COVID-19 Vaccine and TTS. Women younger than 50 years old especially should be aware of the rare but increased risk of this adverse event. There are other COVID-19 vaccine options available for which this risk has not been seen. Learn more about J&J/Janssen COVID-19 Vaccine and TTS.
- To date, one confirmed case of TTS following mRNA COVID-19 vaccination (Moderna) has been reported to VAERS after more than 292 million doses of mRNA COVID-19 vaccines administered in the United States. Based on available data, there is not an increased risk for TTS after mRNA COVID-19 vaccination.
- Myocarditis and pericarditis after COVID-19 vaccination are rare. As of June 9, 2021, VAERS has received 623 reports of myocarditis or pericarditis among people ages 30 and younger who received COVID-19 vaccine. Most cases have been reported after mRNA COVID-19 vaccination (Pfizer-BioNTech or Moderna), particularly in male adolescents and young adults. Through follow-up, including medical record reviews, CDC and FDA have confirmed 268 reports of myocarditis or pericarditis. CDC and its partners are investigating these reports to assess whether there is a relationship to COVID-19 vaccination. Learn more about COVID-19 vaccines and myocarditis.
- Reports of death after COVID-19 vaccination are rare. More than 302 million doses of COVID-19 vaccines were administered in the United States from December 14, 2020, through June 7, 2021. During this time, VAERS received 5,208 reports of death (0.0017%) among people who received a COVID-19 vaccine. FDA requires healthcare providers to report any death after COVID-19 vaccination to VAERS, even if it’s unclear whether the vaccine was the cause. A review of available clinical information, including death certificates, autopsy, and medical records, has not established a causal link to COVID-19 vaccines. However, recent reports indicate a plausible causal relationship between the J&J/Janssen COVID-19 Vaccine and TTS, a rare and serious adverse event—blood clots with low platelets—which has caused deaths.